Ramsey Hunt Syndrome

Hello fellow sufferers of Bells Palsy and Ramsey Hunt Syndrome.

Any sharing of experiences when one is unfortunate enough to suffer a debilitating medical condition must be helpful and I would like to relate what has happened to me over the past few weeks for all members of this community.

I am a 69 year old male professional working still within the Educational sector in the South East of England. Enjoyable work but much stress.

Four and a half weeks ago on the Sunday evening I felt s few tingles on the right side of my jaw and thought this could be the onset of the common cold. By the Monday I developed a terrific headache on the right side of my head and Tuesday morning went to the GP who upon looking into my throat and both ears could see nothing and sent me away with a course of antibiotics. Wednesday to Saturday I spent in bed with no appetite, no energy feeling very sorry for myself. At midnight on the Saturday my wife called for advice from the NHS 24 hour helpline as the right hand side of my face was beginning to drop. The advice was to go to A&E at the nearest Hospital which we did. I was taken into the ICU resuscitation room as I was having difficulty swallowing and examined by doctors and various preliminary tests carried out. They then found me a bed and I spent nine days under their care diagnosed with Ramsey Hunt Syndrome. To cut a long story short during this period I had a gastric nasal tube fitted and they fed me through this until I felt confident enough to swallow. I had anti viral, antibiotics, steroids and paracetamol intravenously or through the gastric tube with oromorphine occasionally when the pain was bad. To eliminate other causes such as a stroke I had an MRI on my head and neck, a brain CT scan, a scan of me swallowing liquids in real time, a hearing test showing I had lost fifty percent mid level hearing in the right ear and was discharged with a printed list of all medication to continue taking thereafter at home. All in all a very thorough service under the NHS.

I am now some four weeks after that first Sunday and three weeks after the following Saturday's facial palsy occurrence recovering at home with my dear wife nursing me like Mother Teresa.

I have no energy, but from what I read this is not unusual.

Upon taking the steroid medication mid morning I go into a period of four hours of nausea, debilitating pain and discomfort with my sight jigging to the right. This wears off early evening.

I am eating using the left side of the mouth only but not huge amounts and have lost about ten kilos over this period with leg and arm muscle wastage as I have to lay down during the day and doze to relieve the discomfort.

I sleep intermittently at night but this is not surprising due to the days lack of activity.

I am using lacrilube all day on my right eye which does not close and wear a pad with more lube at night to protect it.

I gave up taking paracetamol analgesics after about one week from hospital discharge as they were giving me more discomfort than pain relief.

So now I have twelve more days of the accursed steroids and will then be off all medication. At least then I can eliminate side effects from these and evaluate any improvement.

I am seeing EN&T, nerve and Opthalmologist consultants over the next ten days and will report back.

I hope my tale of woe is helpful and appreciate any feedback.

I am hopeful that the pain will subside and the palsy will go and am grateful that this is not a life threatening disease however it is not a bundle of laughs either and I feel for all of you with similar conditions.


2 Replies

  • Hi Martin

    Poor you, sounds like you've really been put through the mill. I have Ramsay Hunt Syndrome but luckily haven't suffered as much as you - I've had it for three months but it took a couple of weeks of searing pain for it to be diagnosed (I was told it was Bells Palsy). So I wasn't given the anti vitals but I was given two courses of steroids, which I think helped the recovery significantly, so stick with them, make sure you eat before you take them, you may find you get a little kick back when you stop them, but don't worry. I found that the pain was much much worse when I was lying still but moving around required a lot of energy.

    It's sounds like you have no choice : but take it easy, rest A LOT, it's a horrid virus, I'm 43 and I really couldn't do much at all. I am lucky in that after 3 months my face has almost totally come back, I still can't blink but the movement in my face is almost normal - the improvement started after 4 weeks - but one thing I've learnt from this site is that everyone has a very individual journey.

    Keep talking to medical professionals, sounds like you've had good care, look after yourself, eat well, it's really important to keep your strength up with good food (I only chew on one side - it's just too unpleasant). The best of luck, I hope you get better and better soon,

    Cat x

  • Thank you for your positive feedback Catpin which is really helpful. I seem to go into a four hour period of nausea and absolute discomfort shortly after taking my steroids so I'm hoping this will go when my reducing quantity ends although it may take a few days thereafter from your comments.

    Keep well and thank you for taking the time to respond


You may also like...